- admin's Blog
- Log in to post comments
Fenugreek & serotonin syndrome: Natural doesn’t mean safe
A recent case study suggested fenugreek could provoke serotonin syndrome. A mother taking an unknown dose of daily fenugreek was started on the antidepressant sertraline (Zoloft), 25 mg on day 1 then titrated to 50mg thereafter. After the first 50 mg dose, the mother was admitted to a medical unit for diaphoresis, mydriasis, tachycardia, clonus, hyperreflexia, nausea, and anxiety. Symptoms resolved within 24 hours after discontinuation of both substances.(1)
Serotonin syndrome, also known as serotonin toxicity, typically results from increased serotonin and can be life-threatening. Commonly, it is the result of the combination or interaction of multiple serotonergic modulators. Many substances modulate serotonin, including amphetamines, many antidepressants and antipsychotics, St. John’s wort, triptans, fentanyl, cyclobenzaprine, and dextromethorphan.
We have few studies that suggest fenugreek is effective, and we have some that suggest it is not effective.(2) Fortunately, serious adverse effects have only rarely been reported. This case suggests that we must proceed with additional caution in using fenugreek in moms taking serotonergic medications such as the antidepressants.
Herbal supplements, though natural, are not exempt from untoward effects.
Kaytlin Krutsch PharmD
Tom Hale Ph.D.
1. Doolabh K, Finnegan D, Pehlivan N, Farrand S. Oral fenugreek seed consumption and serotonin syndrome. Aust N Z J Psychiatry. 2019;53(12):1225. doi:10.1177/0004867419866912
2. Reeder C, Legrand A, O'Conner-Von S. The effect of fenugreek on milk production and prolactin levels in mothers of premature infants. J Human Lact. 2011:27:74. Abstract.